Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 97, NWS Tucson, AZ

August 21, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 21, 2006, 4:44 PM MST for Cochise County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2006, 4:44 PM MST (23:44 UTC)
Expired
Aug 21, 2006, 5:45 PM MST
In force
61 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 212347
FFWTWC
AZC003-220145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
444 PM MST MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF BISBEE

* UNTIL 645 PM MST

* AT 437 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  ADDITIONAL HEAVY RAINFALL FROM ANOTHER THUNDERSTORM NEAR TO JUST
  WEST OF BISBEE. RADAR ESTIMATED RAINFALL AMOUNTS EXCEED 2 INCHES 
  IN AREAS AROUND BISBEE AND HIGHWAY 80 AS WELL AS HIGHWAY 92 WEST
  OF BISBEE. STORM MOVEMENT WAS TO THE NORTHWEST AT ABOUT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION OF
  HIGHWAYS 80 AND 90...BISBEE...NACO...PALOMINAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF CREEKS 
AND WASHES...HIGHWAYS AND UNDERPASSES.

LAT...LON 3135 11019 3134 10982 3159 10987 3149 11017

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 220031
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
527 PM MST MON AUG 21 2006

AZC003-220145-
COCHISE AZ-
527 PM MST MON AUG 21 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR SOUTH
CENTRAL COCHISE COUNTY...

AT 525 PM MST...RAINFALL RATES WERE DIMINISHING ACROSS SOUTH CENTRAL 
COCHISE COUNTY NEAR BISBEE. EARLIER RAINFALL AMOUNTS BETWEEN 2 AND 3 
INCHES WILL COMBINE WITH ADDITIONAL RAINFALL AMOUNTS UP TO 1/2 INCH 
TO CAUSE FLOODING PROBLEMS OVER AREAS NEAR AND WEST OF 
BISBEE...HIGHWAY 80...AND HIGHWAY 92.

EXPECT FLOODING OF WASHES AND CREEKS...AS WELL AS SOME LOW LYING 
SPOTS IN ROADS AND HIGHWAYS.

LAT...LON 3135 11019 3134 10982 3159 10987 3149 11017

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:05 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 21, 2:05 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST MON AUG 21 2006

.SYNOPSIS...WITH A MOIST SOUTHERLY FLOW IN PLACE OVER THE AREA...A
MORE ACTIVE THUNDERSTORM PATTERN IS DEVELOPING FOR THIS WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY THIS AFTERNOON CONTINUE TO SHOW
SOUTHERLY FLOW OVER ARIZONA BETWEEN THE SUBTROPICAL HIGH OVER EAST
TEXAS AND AN INVERTED TROF OVER BAJA/GULF OF CALIFORNIA. THERE IS
ALSO A WEAK MID-LEVEL TROF BETWEEN TUCSON AND CHIHUAHUA
MEXICO...LOOKING AT THE MORNING UPPER AIR PLOTS. 12Z TUCSON SOUNDING
A BIT MORE MOIST/UNSTABLE ALONG WITH DEEP EASTERLY FLOW UP TO 20K
FEET. THIS HAS ALLOWED MOUNTAIN STORMS TO GET OUT INTO THE VALLEYS
THIS AFTERNOON AND MOST LIKELY INTO THE LOWER DESERTS TONIGHT. MAIN
THREAT FROM STORMS TODAY HAS BEEN HAIL AND HEAVY RAIN.

THE REMAINDER OF THE FORECAST PACKAGE IS RATHER COMPLEX WITH
POSSIBLE INTRUSION OF DRIER AIR FROM THE EAST TOMORROW...WHICH WOULD
CUT DOWN THUNDERSTORM COVERAGE...AND THEN POSSIBLE RETURN TO DEEPER
MOISTURE FROM THE SOUTH LATER IN THE WEEK ASSOCIATED WITH TROPICAL
SYSTEM THAT IS FORECAST TO MOVE WEST OF BAJA. WITH ENOUGH
UNCERTAINTY IN THE FORECAST...I WILL KEEP STANDARD MONSOON FORECAST
GOING FOR NOW WITH TEMPERATURES NEAR SEASONAL NORMALS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 21, 10:19 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1019 AM MST MON AUG 21 2006

AZZ019-029>035-221730-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1019 AM MST MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER DISTURBANCE LOCATED OVER SOUTH CENTRAL SONORA MEXICO THIS
MORNING WILL MAKE ITS WAY NORTH DURING THE DAY AND INTO SOUTHERN
ARIZONA BY LATE THIS AFTERNOON AND EVENING. THE COMBINATION OF THIS
FEATURE...A WEAKNESS IN THE FLOW IN THE MIDDLE LEVELS OF THE
ATMOSPHERE...AND A MORE MOIST AND UNSTABLE AIRMASS OVER SOUTHEAST
ARIZONA WILL RESULT IN AN INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY THIS AFTERNOON AND TONIGHT.

THE SLOW MOTION OF THE STORMS WILL ELEVATE THE RISK THAT THEY
WILL PRODUCE VERY HEAVY RAINFALL...RESULTING IN LOCALIZED FLASH
FLOODING. AN ISOLATED WET DOWNBURST IS ALSO POSSIBLE WITH DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER THIS WEEK WILL REMAIN RELATIVELY ACTIVE WITH DAY-TO-
DAY VARIABILITY OF THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 21, 1:48 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             2 SE SIERRA VISTA       31.55N 110.29W
08/21/2006  M0.75 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

ACORONA
Local storm report, Aug 21, 2:49 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     TUCSON                  32.20N 110.89W
08/21/2006                   PIMA               AZ   LAW ENFORCEMENT

            BILLBOARD DOWN AT 22ND STREET AND KLOB ROAD. TELEPHONE
            LINES DOWN ON CARS.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:39 AM MSTSevere Thunderstorm WarningTWCSanta Cruz36 min
Aug 21, 12:10 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz35 min
Aug 21, 1:45 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Aug 21, 2:38 PM MSTSevere Thunderstorm WarningTWCPima37 min
Aug 21, 3:05 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 21, 3:12 PM MSTSevere Thunderstorm WarningTWCPima33 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.